Advertisement

USE OF NALOXONE IN ANGIOTENSIN-CONVERTING ENZYME INHIBITOR OVERDOSE: A CASE REPORT

Published:December 25, 2022DOI:https://doi.org/10.1016/j.jemermed.2022.12.010

      Abstract

      Background

      Angiotensin-converting enzyme (ACE) inhibitor overdose is an uncommonly presenting toxicologic emergency. Management is primarily supportive care, but a small body of evidence exists to support naloxone for management of hypotension.

      Case Report

      We present a case of accidental ACE inhibitor overdose. The patient took approximately 300 mg lisinopril over 48 h and presented for evaluation of syncope. He was hypotensive and unresponsive to fluids. We administered naloxone with immediate and sustained resolution in hypotension. The mechanism of action is briefly discussed.
      Why Should an Emergency Medicine Physician Be Aware of This? Naloxone is a rapid, low-risk, low-cost, and effective intervention for hypotension due to ACE inhibitor toxicity. It is supported by basic science research and clinical experience.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      REFERENCES

        • Lucas C
        • Christie GA
        • Waring WS.
        Rapid onset of haemodynamic effects after angiotensin converting enzyme-inhibitor overdose: implications for initial patient triage.
        Emerg Med J. 2006; 23: 854-857
        • Robert M
        • De Bels D
        • Chaumont M
        • Honoré PM
        • Gottignies P.
        Angiotensin converting enzyme inhibitor intoxication: naloxone to the rescue? Naloxone for ACE inhibitor intoxication.
        Am J Emerg Med. 2019; 37 (e1–2): 1217
        • Trivedi V
        • Glezerson BA
        • Chaudhuri D
        • Davidson M
        • Douflé G.
        Naloxone as an antidote for angiotensin converting enzyme inhibitor poisoning: a case report.
        Can J Anaesth. 2020; 67: 1442-1443
        • Di Nicolantonio R
        • Hutchinson JS
        • Takata Y
        • Veroni M.
        Captopril potentiates the vasodepressor action of met-enkephalin in the anaesthetized rat.
        Br J Pharmacol. 1983; 80: 405-408
        • Varon J
        • Duncan SR.
        Naloxone reversal of hypotension due to captopril overdose.
        Ann Emerg Med. 1991; 20: 1125-1127
        • Ajayi AA
        • Campbell BC
        • Rubin PC
        • Reid JL.
        Effect of naloxone on the actions of captopril.
        Clin Pharmacol Ther. 1985; 38: 560-565
        • Millar JA
        • Sturani A
        • Rubin PC
        • Lawrie C
        • Reid JL.
        Attenuation of the antihypertensive effect of Captopril by the opioid receptor antagonist naloxone.
        Clin Exp Pharmacol Physiol. 1983; 10: 253-259
        • Samanta S
        • Samanta S
        • Baronia AK
        • Pal A.
        Ramipril poisoning rescued by naloxone and terlipressin.
        Saudi J Anaesth. 2014; 8: 311-312
        • Summy-Long JY
        • Keil LC
        • Deen K
        • Rosella L
        • Severs WB.
        Endogenous opioid peptide inhibition of the central actions of angiotensin.
        J Pharmacol Exp Ther. 1981; 217: 619-629
        • Barr CS
        • Payne R
        • Newton RW.
        Profound prolonged hypotension following captopril overdose.
        Postrad Med J. 1991; 67: 953-954